Learn how to use Mayo Clinic Connect
Request an Appointment
I have been diagnosed with Grover's disease under my breasts. I had a biopsy for diagnosis. Tried topical ointment with no really good results. Any ideas?
Interested in more discussions like this? Go to the Skin Health group.
I'm curious about this (the effects of antibiotics), too. I have confirmed Grover's and was on antibiotics for more months than I counted, and then the doc took me off without explanation (I called but got no response), and it seems like the rash got worse. I assume they don't want to keep people on antibiotics forever; understandable; but I wish I felt like the docs knew what they were doing and cared enough to explain it to me.
I also want to throw in fwiw to others re- the shingrix vaccine, I developed Grover's before receiving the vaccine, and I've received both parts and did not notice any effects re- the Grover's.
Jump to this post
I am 1 week free of rash and itch. Against my derms orders I stopped doxy.
I was diagnosed with Grover's disease (winter eczema) several years ago. I shows up around December and lasts until spring. My dermatologist prescribed two different prescription drugs (can't remember the names) and they seemed to work OK. When he retired I asked for any otc recommendations and he suggested CeraVe moisturizing cream. I apply it after showering every day during "the season" and it is very effective. Without it my torso is heavily covered with the rash. Hope this helps.
Thanks for your input.
I am a 65 male who has had it somewhat mildly for many years. i play competitive hard ball baseball and am a pitcher. the sweating during the season causes flareups. however, workouts during the winter can also do the same. i use go,d bond powder every day and triamcinalone cream when it flares. i would like to learn of potentially more effective treatments that others use. typically its 5 to 10 spots on chest or back during flare ups and very itchy.
Well, I am a male twenty years older and had the problem for more than twenty years. Doctors could only prescribe topical treatments to stop the itching. Have drooping eyelids which dermatologist allowed me to carefully use Witch Hazel as an astringent. From that experience, I decided to try the OTC solution w/14% alcohol on my chest and sides, and after a week=rash gone now for over a month. I shall respond on this site if it returns
Give the Witch Hazel a try. Easy and cheap, but will briefly sting if broken out, yet that almost feels good as it confuses the itching briefly. Not sure if last flare was truly GD. 3 days after adult shingles vaccine either my cilantro stopped working and I had GD or I had a reaction from the adult shingles vaccine. My derm thinks it was a result of the vaccine, in fact he said I had 100% chance it was based on that. He said GD and Shingles are related. This rash, in GD area was more plaque-like than my usually appearance of 1000's of papuales and looking like some shingles rashes I have seen photos of. I had to deal with this itchy rash for a month then tried the Witch Hazel w/14% alcohol and within days the plaques started drying out and within a week most had peeled off. Now 2 months later am completely clear. My normal GD recurrence pattern is for 6 months of symptoms. Still avoiding the cilantro as just before it stopped working I began to notice darkening of my facial skin, looking like age spots on my face. Read the internet, high dosing of cilantro can cause this. Yet if I get another GD outbreak will go back on cilantro.
I read all your posts. You have my sincerest sympathies. As I think you know, I contracted GD due to the vaccine. I just got off of six days of oral steroids. They did help, but as the dosage decreased, the itching increased. There is a doctor in NY who specializes in Mast Cell Activation Syndrome, the trigger for GD. His name is Lawerence Afrin, and can be reached at firstname.lastname@example.org, or email@example.com, 914 730 7390. I am going to contact him today. Apparently he is the go to Dr. when it comes to this stuff. I will keep the group appraised.
I just contacted Dr Afrins office. They were not able to offer any advice at this point, so probably no reason for any one else to do so.
@pitch25 , I've had these rashes since 2013…they range from severe and just about all over my body, to just spotty at times. Thankfully the widespread happens occasionally, last was 1 1/2 yrs ago. I had to go on hydroxyzine and doxipen. I use and like the same cream you use, triamcinolone. I mostly get pop up rashes on my torso, and neck, and this cream helps after a few consecutive days. I've been prescribed several different topicals, of no real help. My dermatologists from Mayo also suggested after applying this cream to use wet wraps by taking a cotton t-shirt and soaking it in cool water…ring it out well and put it on over the cream. Stay in it about 1 hour. Its soooo soothing, but sounds yucky. I then wear a terry robe so I don't get cold.
I meant to add, no real hot showers, just warm, and I was told to use Vanicream bar soap, and body cream. I also watch my sweating, I live in Florida and spend alot of time outdoors…so I immediately shower, apply Vanicream, and I like Ammens medicated powder. I honestly can't say what triggers these rashes…been 6 yrs, and believe me, I've tried just about everything and the list goes on. Its horrible, and maddening and the second I feel an itchy rash, I just about freak out with the anticipation of severity. Mostly they are spotty, but when I get them widespread, like measles, I get sick with fatigue and chills.
@gardeningjunkie , I had not heard GD may be associated with the shingles vac…I'm supposed to get mine…yikes!!
I was told this by one of my dermatologists.I plan to check with my other derm in a few months. If I were you I would check with your derm and get an opinion and please share what you are told.
I figure it must have been a shingles reaction since the outbreak only lasted 1 month, with anther month of healing.Normally an outbreak of GD lasts at least 6 months. I'm fine now and have not resumed cilantro, yet do splash the area with witch hazel at showers end, plus Aquaphor Healing Ointment to coat my entire body, but it contains lanolin which some are allergic to.
Like you I stress about it also, the fear of a recurrence must aggravate our entire body.
I was prescribed Hydroxyzine HCl 25 mg up to 3 daily for stress relief from my cardiologist to help with my hypertension.about 2 weeks after this latest GD/Shingles vaccine breakout. I didn't realize it was simply a strong anti-histamine. Now 3 months later I am still taking 2 daily and love it. More relaxed, but it doesn't make me tired during the day as some report. I told my derm about this added px an he was surprised by the high dose as he normally prescribes 5-10 mg. I wonder if this high does helped outbreak calm quicker. I have discontinues all my other anti-histamines and I was taking 3, 24 hr over the counter pill daily.
@gardeningjunkie …as for the hydroxyzine…when I had the full body outbreak, I needed to double dose. I dont think my local dr could grasp my severity of 24 hour stinging scabby itchy papules and the the effects of not sleeping for weeks. Allow me to share, that when I went for a refill, my pharmacist at publix called me and said they were declined refill because my attending nurse(same drs office) said it's inappropriate. WHAT!! So now I'm considered an addict. I've posted pics about 1 1/2 yrs ago , of some areas of rash, asking everywhere for advice.
I finally got back in with Mayo, already an existing patient there from 2013 for skin rashes. My dr there had retired, so I was pushed ahead for 3 months. How could i wait 3 months in this condition?? But when my oncology nurse saw me, she insisted I get seen, which I did. So getting back to hydroxyzine, no problem, prescriptions ordered along with doxipen, hydroxyzine, and daily allergy pills…and you know, the soap,prescription cream, wet wraps, etc. Several skin biopsies. Thankfully, I have not touched a pill since. Like you, when I was in full blown rash, hydroxyzine didn't have much effect as to drowsiness. When I was tapering off, then I did feel sluggish and very down.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In